Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 175, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 28, 2012, 1:09 PM EDT for Venango County, Pennsylvania. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2012, 1:09 PM EDT (17:09 UTC)
- Expired
- Jul 28, 2012, 1:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
County Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 119 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 1:25 PM EDT | HAIL 1 | 6 Ne Cooperstown, PA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.2 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
888
WUUS51 KPBZ 281709
SVRPBZ
PAC121-281730-
/O.NEW.KPBZ.SV.W.0175.120728T1709Z-120728T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
109 PM EDT SAT JUL 28 2012
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN VENANGO COUNTY IN NORTHWEST PENNSYLVANIA...
* UNTIL 130 PM EDT
* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
COOPERSTOWN...MOVING SOUTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COOPERSTOWN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED ROTATION WITHIN THIS STORM. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES. IF A TORNADO IS SPOTTED...MOVE
QUICKLY TO A PLACE OF SAFETY...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.
HEAVY RAIN CAN ALSO OCCUR. SO BEWARE OF PONDING OF WATER ON ROADS.
ALSO ITS HARD TO SEE DAMAGING WIND OR A TORNADO WHEN ITS RAINING
HARD.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
&&
LAT...LON 4162 7970 4162 7968 4146 7973 4145 7999
4151 8000 4153 7995 4158 7989 4161 7983
4163 7982
TIME...MOT...LOC 1708Z 299DEG 20KT 4156 7993
$$1 follow-up statement
869
WWUS51 KPBZ 281727
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT SAT JUL 28 2012
PAC121-281730-
/O.CON.KPBZ.SV.W.0175.000000T0000Z-120728T1730Z/
VENANGO PA-
127 PM EDT SAT JUL 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR VENANGO COUNTY...
AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR COOPERSTOWN...MOVING SOUTHEAST AT 20 MPH.
HEAVY RAIN CAN ALSO OCCUR. SO BEWARE OF PONDING OF WATER ON ROADS.
ALSO ITS HARD TO SEE DAMAGING WIND OR HAIL, WHEN ITS RAINING HARD.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
COOPERSTOWN...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.
LAT...LON 4162 7970 4162 7968 4146 7973 4148 7992
4152 7996 4153 7995 4158 7989 4161 7983
4163 7982
TIME...MOT...LOC 1726Z 299DEG 19KT 4156 7983
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:26 AM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 28, 10:26 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1026 AM EDT SAT JUL 28 2012 .SYNOPSIS... EXPECT SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EVENING, THEN A DEW POINT FRONT WILL BRING LOW HUMIDITY SUNDAY AND MONDAY AS TEMPERATURES STAY SEASONABLE. && .NEAR TERM /THROUGH TONIGHT/... BASED ON RECENT SURFACE AND RADAR DATA, COUPLED WITH RECENT HRRR, WRF-NMM AND SREF MODEL OUTPUT, HAVE LIMITED MENTION OF SCATTERED THUNDERSTORMS TO I-80 CORRIDOR THIS MORNING, WITH ISOLATED SHOWERS FURTHER SOUTH. THESE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE RUNNING AHEAD OF THE SLOW SOUTHBOUND DEW POINT FRONT EXITING THE CANADIAN PROVINCE OF ONTARIO NORTH OF LAKE ERIE. CONTINUED HUMID CONDITIONS ACROSS THE UPPER OHIO VALLEY WILL ENHANCE INSTABILITY AS DIURNAL HEATING OCCURS, SO EXPECT THUNDERSTORMS TO REACH SCATTERED COVERAGE THIS AFTERNOON, THEN END EARLY TONIGHT AS LOWERING SURFACE DEW POINTS AND NIGHTTIME COOLING STABILIZE THE ATMOSPHERE. WILL BE MONITORING THUNDERSTORM DEVELOPMENT. CONCUR WITH SPC THAT SEVERE POTENTIAL SHOULD BE LOW, BUT GUSTY WINDS AND BRIEFLY HEAVY RAIN CANNOT BE RULED OUT CONSIDERING THE HUMID SURFACE LAYER/ PRECIPITABLE WATER UP TO 1.5 INCHES/ AND VERTICAL WIND SHEAR /EFFECTIVE BULK SHEAR UP TO 30 KTS. FORECASTED AFTERNOON HIGHS AND TONIGHTS LOWS CLOSE TO SEASONABLE LEVELS, PER BLEND OF RECENT GFS AND NAM MOS. && .SHORT TERM /SUNDAY THROUGH MONDAY/... RECENT SREF MODEL OUTPUT SHOWS HIGH PRESSURE SUBSIDENCE AND SURFACE DEW POINTS LOWER THAN SEASONABLE LEVELS /60 DEGREES/ WILL PROVIDE DRY CONDITIONS AND NO MORE THAN SCATTERED DAYTIME CUMULUS SUNDAY, AND SUNDAY NIGHT. RETURN LOW LEVEL FLOW, SOUTHWEST WINDS, IN THE WAKE OF EXITING HIGH PRESSURE, WILL ALLOW DEW POINTS TO INCREASE TO SEASONABLE LEVELS MONDAY. MOST OF THE AREA WILL REMAIN DRY, EXCEPT PERHAPS THE WV-MD MOUNTAINS WHERE A SHOWER OR STORM IS POSSIBLE MONDAY AFTERNOON, DUE TO A PASSING WEAK UPPER LEVEL SHORT WAVE IN NORTHWEST FLOW ALOFT. RECENT GFS AND NAM MOS SHOW LOWS SUNDAY NIGHT NEAR NORMAL. HIGHS MONDAY CAN BE A COUPLE DEGREES WARMER THAN NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE LARGE SCALE PATTERN REMAINS RELATIVELY CONSTANT THROUGH THE EXTENDED PORTION OF THE FORECAST WITH BETTER THAN AVERAGE MODEL AGREEMENT ON THIS. IN WHAT IS SOMEWHAT REMINISCENT OF A WINTERTIME PATTERN...THE HUDSON BAY LOW HAS ESTABLISHED ITSELF AND SEEMS RATHER INSISTENT IN HOLDING ITS GROUND THROUGH NEXT WEEK. FLOW AROUND THE UPPER LOW KEEPS A GENERAL WEST-NORTHWEST UPPER LEVEL REGIME OVER THE FORECAST AREA WITH THE MEAN LONG WAVE TROUGH AXIS NEAR OR SLIGHTLY EAST OF THE FORECAST AREA ALL WEEK. THIS FLOW KEEPS MID-LEVEL HEIGHTS A BIT LOWER THAN NORMAL...WHICH WILL RESULT IN COLDER AIR BEING PRESENT IN THE MID-LEVELS. THIS WILL ALLOW FOR DESTABILIZATION OF THE COLUMN...AND WITH ANY AMOUNT OF INSULATION OR WEAK SHORT WAVE DISTURBANCES RUNNING THROUGH THE AREA...IT WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY. THE CLOUDS AND SHOWER PROSPECTS DUE TO THIS TROUGHINESS MAY ALSO LIMIT HOW WARM DAYTIME TEMPERATURES GET. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... RECENT SURFACE AND SATELLITE DATA SHOW IFR STRATUS AND FOG SPREADING SOUTHWARD PAST THE I-70 CORRIDOR LATE THIS MORNING. MVFR STILL FARTHER SOUTH. DAYTIME HEATING WILL INCUR INCREASED VERTICAL MIXING, SO EXPECT CONDITIONS LIFTING THROUGH MVFR LEVELS EARLY THIS AFTERNOON TO VFR LATE THIS AFTERNOON. EXPECT THUNDERSTORMS TO INCREASE TO SCATTERED COVERAGE THIS AFTERNOON, BEFORE DISSIPATING THIS EVENING. THE THUNDERSTORMS CAN RESULT IN BRIEF IFR RESTRICTIONS, BUT TOO MUCH UNCERTAINTY REGARDING ONSET TIMES TO INCLUDE IN TAFS. SO AT THIS JUNCTURE, JUST MENTIONED SHOWERS. EXPECT VFR TONIGHT, BUT WILL FURTHER CONSIDER POTENTIAL OF LATE NIGHT FOG FORMATION WITH 18Z TAF ISSUANCE. OUTLOOK...SUNDAY THROUGH WEDNESDAY... HIGH PRESSURE SUBSIDENCE AND DRYING WILL PROVIDE VFR SUNDAY INTO MONDAY, ALTHOUGH EARLY MORNING FOG MAY PROVIDE ISOLATED RESTRICTIONS. THUNDERSTORMS TUESDAY AND WEDNESDAY MAY PROVIDE SCATTERED RESTRICTIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 28, 4:24 AM EDT, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 424 AM EDT SAT JUL 28 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-290830- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 424 AM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 28, 8:58 AM EDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
858 AM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG PUNXSUTAWNEY 40.94N 78.97W
07/26/2012 JEFFERSON PA PUBLIC
RTE 410. TREES REPORTED DOWN AND SHINGLES AND
DOWNSPOUTS TORN OFF HOUSE.
&&
EVENT NUMBER PBZ1200905Local storm report, Jul 28, 10:54 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1054 AM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG PRESIDENT 41.46N 79.56W
07/26/2012 VENANGO PA NWS STORM SURVEY
STRAIGHT LINE THUNDERSTORM WIND EVENT BEGAN AT LAT
41.46934 LON -79.53997 ENDING AT LAT 41.46857 LON
-79.53960. 10 TREES DOWN INCLUDING ONE LARGE OAK.
MAXIMUM ESTIMATED WINDS 90 MPH.
&&
EVENT NUMBER PBZ1200906The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 8:31 PM EDT | Areal Flood Warning | PBZ | Allegheny, Beaver, Butler, Westmoreland | 6 hr |
| Jul 27, 9:50 PM EDT | Areal Flood Warning | PBZ | Armstrong, Indiana, Westmoreland | 5 hr |
| Jul 28, 2:57 AM EDT | Special Weather Statement | PBZ | Allegheny | 48 min |
| Jul 28, 2:58 AM EDT | Special Weather Statement | PBZ | Westmoreland | 47 min |
| Jul 28, 2:14 PM EDT | Special Weather Statement | PBZ | Mercer | 46 min |
| Jul 28, 2:15 PM EDT | Special Weather Statement | PBZ | Mercer | 45 min |
| Jul 28, 2:20 PM EDT | Special Weather Statement | PBZ | Lawrence | 40 min |
| Jul 28, 2:34 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Mercer, Venango | 26 min |
| Jul 28, 2:36 PM EDT | Special Weather Statement | PBZ | Beaver | 24 min |
| Jul 28, 3:11 PM EDT | Special Weather Statement | PBZ | Allegheny, Armstrong, Beaver, Butler, Clarion | 49 min |
| Jul 28, 3:55 PM EDT | Special Weather Statement | PBZ | Armstrong, Indiana, Westmoreland | 50 min |
| Jul 28, 4:02 PM EDT | Special Weather Statement | PBZ | Allegheny | 28 min |
| Jul 28, 4:10 PM EDT | Areal Flood Warning | PBZ | Allegheny, Beaver, Butler, Westmoreland | 3 hr |
| Jul 28, 4:46 PM EDT | Special Weather Statement | PBZ | Westmoreland | 44 min |
| Jul 28, 4:50 PM EDT | Special Weather Statement | PBZ | Indiana | 40 min |
| Jul 28, 5:07 PM EDT | Special Weather Statement | PBZ | Fayette | 38 min |
| Jul 28, 5:25 PM EDT | Special Weather Statement | PBZ | Westmoreland | 35 min |
| Jul 28, 5:37 PM EDT | Special Weather Statement | PBZ | Fayette | 23 min |
| Jul 28, 5:51 PM EDT | Special Weather Statement | PBZ | Mercer, Venango | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.